Alert archive / South Dakota / Flash Flood Warnings in 2006
Flash Flood Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Apr 6, 2006, 3:27 PM CDT for Day County, South Dakota. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2006, 3:27 PM CDT (20:27 UTC)
- Expired
- Apr 6, 2006, 7:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Day County, SD
The radar
The Aberdeen radar (KABR), 66 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 4:45 PM CDT | FLOOD | Butler, SD | A COUPLE OF COUNTY ROADS AROUND BUTLER UNDER WATER. |
| Apr 6, 4:45 PM CDT | FLASH FLOOD | Butler, SD | COUNTY ROADS UNDER WATER AROUND BUTLER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 062030 FFWABR SDC037-070030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 327 PM CDT THU APR 6 2006 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... DAY COUNTY IN NORTHEAST SOUTH DAKOTA. * UNTIL 730 PM CDT. * AT 323 PM CDT(223 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT ANYWHERE FROM 2 TO 4 INCHES OF RAIN HAS FALLEN OVER PARTS OF DAY COUNTY TO THE SOUTHWEST OF WEBSTER. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL COULD CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...BRISTOL...BUTLER...AND LILY. . EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4556 9735 4517 9735 4518 9790 4556 9790 $$ TDK
2 follow-up statements
000 WGUS73 KABR 062152 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 448 PM CDT THU APR 6 2006 SDC037-070030- DAY SD- 448 PM CDT THU APR 6 2006 ...FLASH FLOOD WARNING CONTINUES FOR DAY COUNTY UNTIL 730 PM CDT... AT 447 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLOODING WAS OCCURRING OVER PARTS OF SOUTHERN DAY COUNTY. SEVERAL COUNTY ROADS WERE UNDER WATER IN THE BUTLER VICINITY. MEANWHILE DOPPLER RADAR CONTINUES TO INDICATE THAT THE HEAVIEST RAINS OVER THE LAST SEVERAL HOURS HAVE FALLEN IN A BAND BETWEEN BRISTOL AND WEBSTER...WHERE UP TO 4 INCHES MAY HAVE FALLEN. THE GOOD NEWS IS THAT RADAR INDICATES THE RAINFALL INTENSITY AND COVERAGE IS GRADUALLY DECREASING ACROSS THE REGION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 4556 9735 4517 9735 4518 9790 4556 9790 $$ TDK
000 WGUS73 KABR 062339 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 639 PM CDT THU APR 6 2006 SDC037-062349- DAY SD- 639 PM CDT THU APR 6 2006 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DAY COUNTY HAS BEEN CANCELLED... THE THREAT OF FLASH FLOODING HAS ENDED OVER THE AREA. HOWEVER... AREAL FLOODING WILL CONTINUE. LAT...LON 4556 9735 4517 9735 4518 9790 4556 9790 $$ TDK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 2:12 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 6, 2:12 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 212 PM CDT THU APR 6 2006 .UPDATE...JUST A QUICK UPDATE TO SAY THAT THE WIND ADVISORY HAS BEEN PUSHED UP TO A START TIME OF 3PM CDT...AS STRONGER WINDS ARE NOW BEGINNING TO DESCEND UPON THE NORTHERN PLAINS. DORN .PREVIOUS DISCUSSION... SHORT TERM...TODAY THROUGH SATURDAY NIGHT THE BIGGEST CHALLENGE FACING THE NEAR TERM DEALS WITH PCPN COVERAGE AND TYPE TODAY THRU TONIGHT. CURRENTLY MODELS ARE TAKING 5H LOW FURTHER TO SOUTH THAN PREVIOUSLY THOUGHT..AND -TSRA JUST NOW REACHING FAR SW CWA. LATEST DAY1 OUTLOOK FROM SPC JUST CLIPS FAR SERN CWA. BEST INSTABILITY OCCURS THRU MORNING ACROSS SRN TO SE CWA WITH RESPECTABLE 7H-5H LAPSE RATES FROM 6 TO 7 DEGREES C. NAM MOST UNSTABLE CAPE VALUES REACH 500 J/KG BY 18Z WITH BEST LIS AROUND -1. BY 00Z FRIDAY THESE VALUES FALL OFF DRAMATICALLY AS DRY AIR BEGINS TO PUSH IN FROM NORTH. FOR NORTHERN COUNTIES...QUESTION REMAINS ON WHEN CONVECTIVE PCPN WILL PHASE OVER TO STRATIFORM TYPE AS 85H AND 7H TROWAL FEATURES TAKE OVER. THESE ALSO BOTH SLIP RAPIDLY SOUTH BY 00Z AS SFC AND 5H LOWS TAKE MORE SOUTHERLY ROUTE. ALSO WELL PRONOUNCED DRY PUNCH NOW ADVECTING THROUGH WRN NEB/WRN SD WITH SAT PIC SHOWING CLEAR SKIES. KEPT HIGHEST PROBABILITY PCPN TO THE SOUTHERN/WESTERN COUNTIES DURING DAY...TAPERING CHCS DOWN TO THE NE PART OF CWA. NEXT CONCERN IS WINDS TONIGHT. AS LOW SLOWLY SLIPS SOUTH...STRONG HIGH BUILDS IN FROM NORTH. MAV GUIDANCE SHOWING SUSTAINED WINDS AT OR ABOVE 30KTS FOR MANY PLACES. GIVEN STRENGTH OF SUBSIDENCE BEHIND EXITING SYSTEM AND CAA TAKING PLACE..SEE NO REASON TO DISCOUNT. WILL ISSUE A WIND ADVRY FOR ALL CWA FROM 00Z TO 12Z FRIDAY. THIS MAY BE A LITTLE LONG TIME WISE...BUT WOULD RATHER RUN LONG THAN HAVE LATER SHIFTS EXTEND ADVRY FOR AN HOUR OR TWO TO COVER. CLEARING EXPECTED RAPIDLY TONIGHT AND TRENDED POPS QUICKLY OUT OF CWA OVERNIGHT. REMAINDER OF NEAR TERM QUIET. BUILDING HEIGHTS AND WAA RETURNS TO CWA BY SATURDAY MORNING. MODELS DO PROG ANOTHER WAVE PASSING THROUGH CWA SATURDAY NIGHT...BUT LITTLE SEEN IN THE WAY OF MOISTURE WITH FEATURE. MIGHT BE A FEW ACCAS AS IT PASSES OVERHEAD BUT DONT EXPECT MUCH MORE THAN THAT. .LONG TERM...SUNDAY THROUGH WEDNESDAY MODELS IN FAIR AGREEMENT DURING THIS PERIOD. IT STARTS OFF WITH A WEAK SURFACE TROUGH IN THE AREA ON SUNDAY AND A WEAK DISTURBANCE PASSING TO THE NORTH SUNDAY NIGHT. A BROAD...AND RATHER FLAT...UPPER RIDGE WILL BE OVER THE CENTRAL U.S. ON SUNDAY. THE RIDGE WILL DRIFT EAST ON SUNDAY AND MONDAY AS AN UPPER TROUGH MAKES PROGRESS ACROSS THE WESTERN CONUS. MODELS AGREE THAT THIS UPPER TROUGH AND ITS SURFACE LOW WILL MOVE THROUGH THE CENTRAL AND NORTHERN PLAINS MONDAY NIGHT THROUGH TUESDAY NIGHT. HAVE CONTINUED WITH SLIGHT CHANCE POPS FOR NOW...BUT THIS MAY NEED TO BE INCREASED THE STRENGTH/TRACK OF THIS SYSTEM BECOMES MORE CERTAIN. MODELS DO VARY IN THE AMOUNT OF COLD AIR BEHIND THIS SYSTEM HOWEVER. WENT WITH A MODEL BLEND FOR TEMPS BY THE END OF THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVISORY 20Z THURSDAY TO 12Z FRIDAY ALL COUNTIES. MN...WIND ADVISORY 20Z THURSDAY TO 12Z FRIDAY FOR BIG STONE AND TRAVERSE COUNTIES. && HINTZ/KNUTSVIG
Hazardous weather outlook, Apr 6, 5:21 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 521 AM CDT THU APR 6 2006 MNZ039-071030- TRAVERSE- 521 AM CDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS...WILL DEVELOP LATER TODAY ACROSS THE COUNTY. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE. THE EXPECTED RAINFALL MAY SLOW THE FALL OF LOCAL RIVERS THAT ARE AT OR ABOVE FLOOD STAGE. STRONG NORTHEAST WINDS WILL ALSO DEVELOP LATER THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT AND CONTINUING THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ046-SDZ003>011-015>017-021-033-034-071030- BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-GRANT-STANLEY-SULLY- 521 AM CDT THU APR 6 2006 /421 AM MDT THU APR 6 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS ARE EXPECTED TODAY. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE. THE BIGGEST THREAT FROM ANY PASSING THUNDERSTORM WOULD BE THE LIGHTNING. STRONG NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT AND CONTINUING THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ018>020-022-023-035>037-045-048-051-071030- SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-HUGHES-HYDE-HAND-JONES-LYMAN- BUFFALO- 521 AM CDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE AREA. A SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING THROUGH EARLY AFTERNOON. THE BIGGEST THREAT FROM THE THUNDERSTORMS WOULD BE LARGE HAIL. LATER THIS AFTERNOON...LOOK FOR NORTHEAST WINDS TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT AND CONTINUINGTHROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING THROUGH EARLY AFTERNOON. HINTZ
In the hours before
Local storm report, Apr 6, 11:22 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1122 AM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM HAIL 10 S MILLER 44.38N 98.99W
04/06/2006 E1.75 INCH HAND SD PUBLIC
&&
KEN GLocal storm report, Apr 6, 11:54 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 AM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL 5 W MILLER 44.52N 99.09W
04/06/2006 M1.75 INCH HAND SD LAW ENFORCEMENT
QUARTER TO GOLFBALL HAIL.
&&
KEN GLocal storm report, Apr 6, 12:18 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1218 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM HAIL 9 NW MILLER 44.61N 99.12W
04/06/2006 M0.75 INCH HAND SD LAW ENFORCEMENT
&&
GNLocal storm report, Apr 6, 12:24 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1224 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM HAIL 9 NW MILLER 44.61N 99.12W
04/06/2006 M1.00 INCH HAND SD LAW ENFORCEMENT
LAKE LOUISE STATE PARK
&&
GNLocal storm report, Apr 6, 12:37 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1237 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 5 SSW POLO 44.71N 99.15W
04/06/2006 M0.88 INCH HAND SD EMERGENCY MNGR
&&
GNLocal storm report, Apr 6, 12:43 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1243 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM HAIL POLO 44.78N 99.11W
04/06/2006 E0.75 INCH HAND SD EMERGENCY MNGR
&&
GNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 4:02 AM CDT | Wind Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 30 hr |
| Apr 6, 4:12 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 48 min |
| Apr 6, 4:58 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 47 min |
| Apr 6, 5:50 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 40 min |
| Apr 6, 8:14 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 31 min |
| Apr 6, 10:55 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 35 min |
| Apr 6, 11:14 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 31 min |
| Apr 6, 11:32 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 28 min |
| Apr 6, 12:05 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 25 min |
| Apr 6, 12:10 PM CDT | Flash Flood Warning | ABR | Spink | 6 hr |
| Apr 6, 12:34 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 41 min |
| Apr 6, 12:59 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 27 min |
| Apr 6, 1:32 PM CDT | Flash Flood Warning | ABR | Clark | 6 hr |
Nearby
Flash Flood Warnings in South Dakota, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.